Journal of Engineering Mathematics

, Volume 4, Issue 1, pp 51–63

A nonlinear theory of wake development

  • S. Vasantha
  • R. Narasimha

DOI: 10.1007/BF01535179

Cite this article as:
Vasantha, S. & Narasimha, R. J Eng Math (1970) 4: 51. doi:10.1007/BF01535179


A simple new series, using an expansion of the velocity profile in parabolic cylinder functions, has been developed to describe the nonlinear evolution of a steady, laminar, incompressible wake from a given arbitrary initial profile. The first term in this series is itself found to provide a very satisfactory prediction of the decay of the maximum velocity defect in the wake behind a flat plate or aft of the recirculation zone behind a symmetric blunt body. A detailed analysis, including higher order terms, has been made of the flat plate wake with a Blasius profile at the trailing edge. The same method yields, as a special case, complete results for the development of linearized wakes with arbitrary initial profile under the influence of arbitrary pressure gradients. Finally, for purposes of comparison, a simple approximate solution is obtained using momentum integral methods, and found to predict satisfactorily the decay of the maximum velocity defect.

Copyright information

© Wolters-Noordhoff Publishing 1970

Authors and Affiliations

  • S. Vasantha
    • 1
  • R. Narasimha
    • 1
  1. 1.Department of Aeronautical EngineeringIndian Institute of ScienceBangaloreIndia

Personalised recommendations